Utah, 2016

Winter Storm and High Wind in Utah, March 13 to 16, 2016

March 13 to 16, 2016 · NWS SLC · 4 events in 4 counties and zones

A series of weather disturbances rotated through Utah over a 3-day period, producing heavy snowfall over Utah's northern mountains, as well as gusty winds with the primary cold frontal passage on March 14.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A series of weather disturbances rotated through Utah over a 3-day period, producing heavy snowfall over Utah's northern mountains, as well as gusty winds with the primary cold frontal passage on March 14.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Mar 13, 7:40 AM MST, 5 hours 20 minutes earlier.

Area forecast discussion, Mar 13, 7:40 AM MST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
840 AM MDT SUN MAR 13 2016

.SYNOPSIS...A WEAK STORM SYSTEM WILL CROSS THE REGION TODAY. A COLDER
AND WETTER PATTERN WILL FOLLOW FOR THE FIRST HALF OF THE WEEK.

&&

.DISCUSSION...
WATER VAPOR LOOP SHOWS A CLOSED LOW OFF THE BRITISH COLUMBIA
COAST. A STRONG WAVE IS PIVOTING INTO THE PACIFIC NORTHWEST. AMDAR
400-250MB WIND OBSERVATIONS A WESTERLY 125-150KT JET NOSING INTO
NORTHERN CALIFORNIA. GOES/HRRR/12Z SLC RAOB INDICATE THE
PRECIPITABLE WATER VALUE RANGES BETWEEN 0.15"-0.25"
SOUTHERN/EASTERN MOUNTAINS...TO 0.35"-0.50" VALLEYS. BLENDED
PRECIPITABLE WATER PRODUCT SHOWS AN ATMOSPHERIC RIVER PENETRATING
CALIFORNIA.

AS THE UPPER LEVEL JET NOSES INTO THE REGION AND DIFFLUENCE
INCREASES...SHOWERS WILL CONTINUE TO DEVELOP ACROSS THE NORTH. BASED
ON RADAR PRESENTATION AND HIGH RESOLUTION GUIDANCE...HAVE BUMPED UP
POPS ALONG THE NORTHERN BORDER.

LITTLE OTHER CHANGES WERE MADE WITH THIS UPDATE. NEXT PACKAGE WILL
HAVE A FULL UPDATE ON THE EVOLVING STORM ALONG WITH POTENTIAL
HEADLINES.

&&

.PREVIOUS DISCUSSION...
THE LARGE-SCALE PATTERN THIS MORNING CONSISTS OF A WEST-SOUTHWEST
FLOW OVER UTAH WHILE AN UPSTREAM TROUGH IS BREWING OVER THE
EASTERN PACIFIC. THE ASSOCIATED UPPER JET IS SEEN ON WATER VAPOR
IMAGERY APPROACHING THE WEST COAST NEAR THE OREGON/CALI BORDER. A
VERY WEAK SHORTWAVE DISTURBANCE EJECTING OUT AHEAD OF THE MEAN
TROUGH IS CURRENTLY OVER THE NORTHERN SIERRA NEVADA AND WILL CROSS
UTAH THIS AFTERNOON. MOISTURE IS INCREASING OVER THE GREAT BASIN
AHEAD OF THIS WAVE. ALTHOUGH THIS WAVE HAS LITTLE DYNAMIC
SUPPORT...THE INCREASE IN MOISTURE WILL ALLOW SOME LIGHT
PRECIPITATION TO DEVELOP OVER NORTHERN UTAH. BECAUSE THE AIRMASS
REMAINS RELATIVELY MILD TODAY WITH 700MB TEMPERATURES BETWEEN -4
TO -6C ACROSS NORTHERN UTAH...SNOW LEVELS WILL REMAIN MOSTLY ABOVE
6000FT AND ACCUMULATIONS EVEN IN THE MOUNTAINS WILL BE MINOR.

THE MEAN TROUGH WILL SHIFT INTO THE WESTERN CONUS TONIGHT WITH THE
JET CORE PUNCHING INTO WEST-CENTRAL UTAH. THIS WILL BE FOLLOWED BY
THE 700MB BAROCLINIC ZONE SAGGING INTO NORTHERN UTAH LATE TONIGHT.
THIS WILL DRIVE PRECIPITATION TO INCREASE ACROSS NORTHERN UTAH
TONIGHT. SNOW LEVELS WILL GRADUALLY LOWER WITH THE ARRIVAL OF THE
COOLER AIR AND SHOULD REACH THE VALLEY FLOORS ACROSS MUCH OF
NORTHERN UTAH TOMORROW AFTERNOON. BECAUSE THE BAROCLINIC ZONE IS
PROGGED TO LOSE ITS PUSH AS IT REACHES CENTRAL UTAH TOMORROW
NIGHT...PRECIPITATION WITH THIS STORM WILL MOSTLY REMAIN CONFINED TO
THE NORTHERN HALF OF THE FORECAST AREA. A COOL AND MOIST WEST-
NORTHWEST FLOW WILL CONTINUE INTO TUESDAY WHEN ANOTHER WAVE EMBEDDED
IN THE FLOW SAGS INTO UTAH. HOWEVER...THERE IS A SUBTLE DIFFERENCE
BETWEEN THE GFS AND EC IN THAT THE GFS KEEPS THE FLOW WEAKLY
CYCLONIC TOMORROW NIGHT...WHEREAS THE EC BRINGS IN A BRIEF PERIOD OF
ANTICYCLONIC FLOW DURING THAT SAME TIMEFRAME. AS A RESULT...THE EC
SOLUTION SUGGESTS THERE WILL BE A BIT OF A BREAK IN PRECIPITATION.
FOR NOW...HAVE HELD ON TO HIGHER POPS ALONG THE HIGH TERRAIN OF
NORTHERN UTAH TOMORROW NIGHT AS LAPSE RATES AND MOISTURE SHOULD BE
ENOUGH TO KEEP SOME OROGRAPHICS IN PLACE.

THE MULTI-DAY SNOW EVENT AND COOLER TEMPERATURES SHOULD YIELD
SIGNIFICANT ACCUMULATIONS ACROSS THE NORTHERN MOUNTAINS...ESPECIALLY
ACROSS WEST-FACING SLOPES. HIGHER VALLEYS AND SOME BENCH AREAS COULD
ALSO SEE A FEW INCHES OF NEW ACCUMULATION. HOWEVER...LOWER VALLEYS
ARE ONLY EXPECTED TO SEE MINOR ACCUMULATIONS DUE IN PART TO WARM
SURFACE TEMPERATURES AND ALSO TO TIMING AS THE MORE INTENSE
PRECIPITATION LOOKS TO OCCUR WHEN SNOW LEVELS/DENSITIES ARE STILL ON
THE HIGHER SIDE.

IN ADDITION TO SNOWFALL...ANOTHER CONCERN WITH THIS STORM IS THE
WINDS. WINDS INCREASE SIGNIFICANTLY AT 700MB TONIGHT TO THE 40-50KT
RANGE. THIS TRANSLATES TO GUSTY WINDS ALONG THE HIGH
TERRAIN...ESPECIALLY EXPOSED RIDGES. WINDS SHOULD INCREASE IN THE
VALLEYS WITH SOME MOMENTUM TRANSFER TO THE SURFACE NEAR THE COLD
FRONT. FAVORED DOWNSLOPE AREAS SUCH AS THE NORTHWEST DESERTS AND
SOME EASTERN VALLEYS WILL SEE THE STRONGEST WINDS TOMORROW. ALTHOUGH
WINDS WILL RELAX A BIT TOMORROW NIGHT...THE TUESDAY WAVE WILL BRING
A REINFORCING COLD FRONT WHICH MAY SERVE TO ENHANCE WINDS AGAIN
TUESDAY AFTERNOON/EVENING.

NO HIGHLIGHTS AT THIS TIME...BUT THEY COULD BE A POSSIBILITY WITH
THE AFTERNOON PACKAGE. WILL ALLOW DAY SHIFT TO EVALUATE.

AS HAS BEEN THE CASE FOR THE LAST SEVERAL DAYS OF MODEL RUNS
IMPACTING THE LONG TERM FORECAST....A LONG WAVE TROUGH WILL BE
STRETCHED FROM THE NORTHERN INTERMOUNTAIN REGION TO THE CENTRAL
UNITED STATES WEDNESDAY MORNING. THE BACK EDGE OF THIS TROUGH WILL
BE ROUGHLY LOCATED FROM EASTERN WASHINGTON TO NORTHEASTERN UTAH.

AS THE EASTERN PACIFIC RIDGE AMPLIFIES WEDNESDAY INTO
THURSDAY...EXPECT AN INTENSIFICATION OF A SHORTWAVE OVER IDAHO/UTAH
THURSDAY AFTERNOON INTO EARLY FRIDAY. THIS SHOULD PROVIDE ONE LAST
SOMEWHAT MORE WIDESPREAD AREA OF PRECIPITATION FOR THE CWA BEFORE
THE RIDGE BUILDS EASTWARD NEXT WEEKEND.

MAIN CHANGES TO THE FORECAST WERE TO INCREASE POPS THURSDAY
AFTERNOON/EVENING INTO FRIDAY MORNING...AND TO LOWER TEMPS A BIT IN
RESPONSE. MOST OF THE 00Z GLOBAL GUIDANCE IS CONSOLIDATING TOWARD

&&

.AVIATION...THE SLC TERMINAL WILL SEE VFR CONDITIONS THROUGHOUT THE
DAY. CIGS WILL MOST LIKELY STAY ABOVE 6000 FT AGL THROUGH THE
AFTERNOON...BUT THERE IS A 30 PERCENT CHANCE OF PERIODS OF CIGS AT
OR BELOW 6000 FT BEFORE 00Z. SOUTHERLY WINDS ARE EXPECTED TO PREVAIL
DURING THE DAY...BUT SHOWERS IN THE VICINITY OF THE TERMINAL WILL
CAUSE SOME PERIODS OF ERRATIC WIND DIRECTIONS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC...ROGOWSKI/CHENG/KRUSE
AVIATION...TRAPHAGAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Mar 13, 4:49 AM MST, 8 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
549 AM MDT SUN MAR 13 2016

UTZ001>016-019>021-517-518-WYZ021-141300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
549 AM MDT SUN MAR 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

LIGHT VALLEY RAIN AND MOUNTAIN SNOW SHOWERS ARE POSSIBLE TODAY
ACROSS NORTHERN UTAH AND SOUTHWEST WYOMING.

VALLEY RAIN AND MOUNTAIN SNOW WILL INCREASE TONIGHT ACROSS
NORTHERN UTAH AS A STRONGER STORM APPROACHES THE AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A COOLER AND WET PATTERN IS EXPECTED THROUGH TUESDAY ACROSS THE
NORTHERN HALF OF THE OUTLOOK AREA. WINDY CONDITIONS AND
SIGNIFICANT SNOWFALL ARE LIKELY IN THE NORTHERN MOUNTAINS DURING
THIS TIME. WINDY CONDITIONS MAY ALSO DEVELOP ACROSS THE WEST
DESERT MONDAY. THERE IS ALSO A POTENTIAL FOR LIGHT ACCUMULATING
SNOW IN SOME OF THE NORTHERN VALLEYS AT TIMES LATE MONDAY THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

Event by event

3 winter storm, 1 high wind. Local standard time, as filed.

Winter Storm, Wasatch Mountains I-80 North

When
March 13, 1:00 PM MST to March 16, 7:00 PM MST
Where
Wasatch Mountains I-80 North forecast zone
Reported by
SNOTEL

The Tony Grove Lake SNOTEL received 2.70 inches of liquid equivalent precipitation, or approximately 27 inches of snow. Powder Mountain received 18 inches of new snow. In addition, winds were strong on March 14, with a maximum wind gust of 90 mph on Ogden Peak.

Winter Storm, Wasatch Mountains South of I-80

When
March 13, 2:00 PM MST to March 16, 7:00 PM MST
Where
Wasatch Mountains South of I-80 forecast zone
Reported by
Trained Spotter

Storm total snowfall included 29 inches at Brighton Resort and 20 inches at Alta Ski Lifts.

Winter Storm, Western Uinta Mountains

When
March 13, 3:00 PM MST to March 16, 6:00 PM MST
Where
Western Uinta Mountains forecast zone
Reported by
SNOTEL

The Hewinta SNOTEL received 1.70 inches of liquid equivalent precipitation, or approximately 20 inches of new snow.

High Wind, Great Salt Lake Desert and Mountains

When
March 14, 10:45 AM MST to 12:25 PM MST
Where
Great Salt Lake Desert and Mountains forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet

The strongest winds in Utah's northwest desert occurred behind the cold front, with a maximum recorded gust of 65 mph at Promontory Point. Peak gusts in the Dugway Proving Ground mesonet included 62 mph at Camel Back Mountain and 58 mph at Causeway.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2016Every state in 2016This day in weather historyWarnings in Utah, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 626228, 626229, 626230, 626226.